The researchers also found that most participants showed signs of muscle injury even after they'd stopped taking statins.
"Although in clinical practice, the majority of patients with muscle symptoms improve rapidly after cessation of therapy, our findings support that a subgroup of patients appears to be more susceptible to statin-associated myotoxicity, suffering persistent structural injury," said senior study author Dr. Annette Draeger of the University of Bern, Switzerland.
A study presented in September at the American Physiological Society meeting found that statins may hinder the body's ability to repair muscles. Muscle cells exposed to increasing doses of simvastatin (Zocor) showed less ability to multiply and, therefore, heal and regenerate.
Over the past decade, statins have become the best-selling drug in America, accounting for $14.5 billion in sales in 2008. The drugs, which work in the liver to prevent the formation of cholesterol, are used in the prevention of coronary artery disease.
In the new study, 41 percent of those experiencing myopathy were taking simvastatin (Zocor); 31 percent were taking pravastatin (Pravachol); 17 percent were taking atorvastatin (Lipitor); 7 percent were taking fluvastatin (Lescol), and 3 percent were taking rosuvastatin (Crestor).
The study participants were experiencing pain severe enough to interfere with daily tasks and exercise.
The authors note that the sample size was too small to determine if one drug was associated with increased complaints of muscle pain or damage.
American Heart Association spokesman Dr. Roger Blumenthal said studies such as this may help doctors learn why some people develop statin-related side effects while others don't.
In the study, the researchers noted that expression of ryanodine receptor 3 was heightened in those with structural muscle da
All rights reserved